Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, SC

March 31, 2012Berkeley County, South Carolina

NWS Charleston, SC issued this special weather statement at Mar 31, 2012, 8:09 AM EDT for Berkeley County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2012, 8:09 AM EDT (12:09 UTC)
Expired
Mar 31, 2012, 8:45 AM EDT
In force
36 min
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Columbia radar (KCAE), 111 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WWUS82 KCHS 311209
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
809 AM EDT SAT MAR 31 2012

SCZ045-311245-
INLAND BERKELEY-
809 AM EDT SAT MAR 31 2012

...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK 
SAFE HARBOR...

AT 805 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
THUNDERSTORMS WITH CLOUD TO WATER LIGHTNING...NEAR PRIOLEAU...MOVING 
NORTHEAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EASTERN LAKE MARION...NORTHERN LAKE MOULTRIE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
CLOUD TO WATER LIGHTNING...
WIND GUSTS TO 30 KNOTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE 
OPEN WATERS...STAY AS LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION 
DEVICE. SWIMMERS SHOULD GET OUT OF THE WATER AND INTO A STURDY 
BUILDING. REMEMBER...IF YOU CAN HEAR THUNDER YOU ARE AT RISK OF 
BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3350 7996 3344 7987 3342 7985 3340 7986
      3326 8028 3328 8029 3330 8026 3339 8025
      3340 8023 3344 8023 3346 8015 3348 8016
      3350 8013 3351 8005
TIME...MOT...LOC 1209Z 246DEG 32KT 3338 8022

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Mar 31, 7:48 AM EDT, 21 minutes earlier.

Area forecast discussion, Mar 31, 7:48 AM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
748 AM EDT SAT MAR 31 2012

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE INTO THE AREA FROM THE WEST
TODAY...FOLLOWED BY THE PASSAGE OF A COLD FRONT FROM THE NORTHWEST
TONIGHT. WEAK HIGH PRESSURE WILL THEN REMAIN SOUTH AND EAST OF
THE AREA THROUGH MID WEEK WHILE A COUPLE STORM SYSTEMS PASS NORTH OF
THE AREA...ALTHOUGH THEIR TRAILING WEAK COLD FRONTS COULD MOVE SOUTH
INTO THE AREA. ANOTHER AREA OF LOW PRESSURE IS EXPECTED TO MOVE
THROUGH THE REGION FROM THE WEST LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SHORT WAVE TROUGH IS EVIDENT ON WATER VAPOR IMAGERY OVER THE
LOWER MISSISSIPPI VALLEY AND NORTHERN GULF OF MEXICO EARLY THIS
MORNING. MEANWHILE AT THE SURFACE...LOW PRESSURE IS POSITIONED
OVER THE CENTRAL APPALACHIANS...WITH A TRAILING COLD FRONT
EXTENDING SOUTHWEST ACROSS THE OHIO VALLEY AND MIDDLE MISSISSIPPI
VALLEY.

THE SHORT WAVE TROUGH WILL DAMPEN SOME AS IT APPROACHES THROUGH
EARLY AFTERNOON...BEFORE SHIFTING ACROSS THE AREA LATE IN THE DAY.
THERE DOES NOT APPEAR TO BE MUCH OF A SURFACE REFLECTION WITH THIS
DISTURBANCE...BUT TROUGHING IS NOTICEABLE DOWN TO 850MB.

VERY DEEP MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA THROUGH
MUCH OF THE DAY...WITH PRECIPITABLE WATER VALUES UP AROUND 1.5
INCHES WHICH IS NEARLY 2 STANDARD DEVIATIONS ABOVE NORMAL. THIS
DEEP MOISTURE COMBINED WITH THE PASSAGE OF SEVERAL SHORT WAVES
EMBEDDED WITHIN THE WEST-SOUTHWEST FLOW ALOFT AND WEAK ISENTROPIC
ASCENT WILL SUPPORT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
TODAY. THE GREATEST UNCERTAINTY IS TIMING THE PASSAGE OF EACH
SHORT WAVE AND AS A RESULT WHEN THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS WILL BE GREATEST.

WITHOUT ANY SIGNIFICANT FORCING MECHANISM THROUGH LATE-MORNING
EXPECT THE SHOWERS TO ONLY BECOME ISOLATED TO SCATTERED IN
COVERAGE...WITH PERHAPS A FEW THUNDERSTORMS OCCURRING AS WELL.
HOWEVER...THE SHOWERS AND THUNDERSTORMS SHOULD INCREASE TO BECOME
AT LEAST NUMEROUS IN COVERAGE AROUND MIDDAY AND EARLY
AFTERNOON AS STRONGER FORCING FOR ASCENT OCCURS AHEAD OF THE
APPROACHING SHORT WAVE TROUGH. THEN...CONVECTION SHOULD BEGIN TO
TAPER OFF FROM THE WEST DURING THE LATE AFTERNOON AS THE LOW TO
MID-LEVEL FLOW BECOMES MORE WEST-NORTHWEST BEHIND THE PASSING
TROUGH AND ALLOWS SOME DRYING TO OCCUR ALOFT.

POOR LAPSE RATES AND WEAK INSTABILITY WILL GENERALLY KEEP
THUNDERSTORMS FROM BECOMING STRONG OR SEVERE TODAY. HOWEVER...A 30-35 KT
LOW LEVEL JET WILL PASS OVER THE AREA LATE THIS MORNING AND EARLY
THIS AFTERNOON. WHILE THE POTENTIAL FOR SOME STRONGER WINDS MIXING
TO THE SURFACE IN THUNDERSTORMS EXISTS...THE LIKELIHOOD IS VERY
SMALL GIVEN THE VERY DEEP MOISTURE IN PLACE TODAY.

EXTENSIVE CLOUD COVER AND NUMEROUS SHOWERS WILL KEEP TEMPERATURES
FROM RISING MUCH ABOVE THE UPPER 70S TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
A SHORT WAVE TROUGH WILL PUSH OFFSHORE EARLY THIS EVENING...WITH A
COLD FRONT THEN DROPPING INTO THE AREA FROM THE NORTH-NORTHWEST
LATE TONIGHT. NORTHWEST WINDS IN THE LOW TO MID-LEVELS OF THE
ATMOSPHERE WILL BRING AN END TO ANY LINGERING ISOLATED OR
SCATTERED SHOWERS AND THUNDERSTORMS BY MID-LATE EVENING AS SIGNIFICANT
DRYING OCCURS IN THE MID LEVELS OF THE ATMOSPHERE. ABUNDANT LOW
LEVEL MOISTURE COULD SUPPORT THE DEVELOPMENT OF AT LEAST PATCHY
FOG OVERNIGHT AHEAD OF THE APPROACHING COLD FRONT. LOWS TONIGHT
SHOULD BE IN THE MID TO UPPER 50S.

PRETTY GOOD MODEL AGREEMENT THIS PERIOD INDICATING HIGH PRESSURE
REMAINING SOUTH AND EAST OF THE AREA WHILE A STORM SYSTEM MOVES OFF
THE MID ATLANTIC COAST SUNDAY NIGHT. THE ASSOCIATED COLD FRONT WILL
MOVE SOUTH TOWARD THE AREA MONDAY NIGHT...LIKELY STALLING OUT ACROSS
SC BY DAYBREAK TUESDAY...EVENTUALLY WEAKENING INTO A TROUGH OF LOW
PRESSURE DURING THE DAY TUESDAY. RAIN CHANCES WILL BE LOW THROUGH THE
PERIOD...WITH THE BEST CHANCES COMING TUESDAY WITH THE TROUGH
NEARBY.

TEMPERATURES TO BE ABOVE NORMAL THIS PERIOD...POSSIBLY NEARING
RECORD TERRITORY MONDAY AFTERNOON DUE TO THE OFFSHORE FLOW AND SOME
COMPRESSIONAL HEATING AHEAD OF THE WEAKENING COLD FRONT APPROACHING
FROM THE NORTH.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
DECENT MODEL AGREEMENT THROUGH WEDNESDAY BUT THEN MODEL SOLUTIONS
BEGIN TO DIVERGE MORE TOWARD THE END OF THE WEEK...ESPECIALLY ON THE
DETAILS. GENERALLY WARM/DRY WEDNESDAY WITH SOME MID LEVEL RIDGING
MOVING IN AND A PINNED SEA BREEZE DUE TO OFFSHORE FLOW AHEAD OF A
SOUTHWARD MOVING COLD FRONT. THE FRONT SHOULD STALL OUT OVER SOUTH
CAROLINA WEDNESDAY NIGHT INTO THURSDAY WITH LOW PRESSURE DEVELOPING
SOMEWHERE ACROSS THE SOUTHEAST AHEAD OF AN APPROACHING UPPER TROUGH.
THE ECMWF IS STRONGER/SLOWER WITH THE TROUGH THAN THE GFS AND THUS
HAS A FAIRLY UNSETTLED PATTERN FOR OUR AREA THROUGH
SATURDAY...EVENTUALLY DEVELOPING A COASTAL LOW PRESSURE SYSTEM.
NEEDLESS TO SAY WITH MUCH UNCERTAINTY THIS FAR OUT HAVE KEPT RAIN
CHANCES LOW.

TEMPERATURES LOOK TO REMAIN ABOVE NORMAL THROUGH THE
PERIOD...ALTHOUGH COULD END UP CLOSER TO NORMAL TOWARD THE END OF
THE WEEK IF THE ECMWF ENDS UP BEING CORRECT.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
MOISTURE WILL CONTINUE TO DEEPEN THROUGH THE MORNING ACROSS THE
AREA. ISOLATED SHOWERS WILL DEVELOP IN THE VICINITY OF THE
TERMINALS BY LATE THIS MORNING...THEN INCREASE TO NUMEROUS IN
COVERAGE THIS AFTERNOON. RADAR TRENDS AND MODEL CONSENSUS FAVORS
INTRODUCING VICINITY SHOWERS AT THE TERMINALS AROUND 14-15Z...THEN
PREVAILING SHOWERS WITH A CB GROUP AROUND 17-18Z. WHILE VFR
CONDITIONS ARE EXPECTED TO PREVAIL...PERIODIC REDUCTIONS TO MVFR
CONDITIONS COULD OCCUR IN SHOWERS. THE DEEPEST MOISTURE WILL SHIFT
EAST OF THE TERMINALS LATE IN THE DAY...SIGNIFICANTLY LOWERING ANY
POTENTIAL FOR ADDITIONAL CONVECTION AFTER 22-23Z. LINGERING
BOUNDARY LAYER MOISTURE AND MOISTURE CONVERGENCE IN THE VICINITY
OF AN APPROACHING COLD FRONT SHOULD LEAD TO PATCHY FOG FORMATION
AFTER 08Z WITH MVFR OR LOWER CONDITIONS EXPECTED.

EXTENDED AVIATION OUTLOOK...LATE NIGHT/EARLY MORNING FOG WITH
SUB-VFR CONDITIONS POSSIBLE...OTHERWISE MOSTLY VFR OUTSIDE
SHOWERS/TSTMS...MAINLY TUESDAY AND THURSDAY.

&&

.MARINE...
A TIGHTENING SURFACE PRESSURE GRADIENT AHEAD OF AN APPROACHING
TROUGH AND STRENGTHENING LOW LEVEL WIND FIELDS WILL SUPPORT
SURFACE WINDS FROM THE SOUTHWEST AS HIGH AS 15-20 KT OVER THE
WATERS AT TIMES TODAY. WIND WAVES WILL INCREASE THROUGH THE
DAY...WITH COMBINED SEAS OF 2-4 FT EXPECTED.

WINDS WILL VEER WESTERLY TONIGHT AHEAD OF AN APPROACHING COLD
FRONT...WHICH COULD DROP INTO THE NORTHERN WATERS TOWARD DAYBREAK
SUNDAY. WIND SPEEDS OF 15-20 KT ARE POSSIBLE OVER SOME OF THE
WATERS THIS EVENING...BEFORE DROPPING OFF TO 10-15 KT OVERNIGHT.
THE OFFSHORE FLOW SHOULD KEEP SEAS FROM REACHING ANY HIGHER THAN
2-4 FT.

SUNDAY THROUGH THURSDAY...A COLD FRONT WILL STALL NEAR THE SAVANNAH
RIVER LATER SUNDAY...THEN DISSIPATE. WEAK HIGH PRESSURE WILL THEN
SET UP SOUTH AND EAST OF THE AREA THROUGH WEDNESDAY KEEPING A FEW
AREAS OF LOW PRESSURE AND THEIR TRAILING COLD FRONTS MAINLY NORTH OF
THE AREA. ALTHOUGH THERE WILL BE SOME WIND SURGES AT TIMES AS THE
LOWS PASS BY CAUSING AN INCREASING PRESSURE GRADIENT...AS WELL AS
DUE TO SEA BREEZE INFLUENCES NEAR THE COAST EACH AFTERNOON...EXPECT
CONDITIONS TO REMAIN BELOW ADVISORY LEVELS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...JAQ
SHORT TERM...JAQ/RJB
LONG TERM...RJB
AVIATION...JAQ/RJB
MARINE...JAQ/RJB
Hazardous weather outlook, Mar 31, 4:29 AM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
429 AM EDT SAT MAR 31 2012

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-010830-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
429 AM EDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 31, 8:09 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
809 AM EDT SAT MAR 31 2012

SCZ045-311245-
INLAND BERKELEY-
809 AM EDT SAT MAR 31 2012

...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK
SAFE HARBOR...

AT 805 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS WITH CLOUD TO WATER LIGHTNING...NEAR PRIOLEAU...MOVING
NORTHEAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EASTERN LAKE MARION...NORTHERN LAKE MOULTRIE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
CLOUD TO WATER LIGHTNING...
WIND GUSTS TO 30 KNOTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE
OPEN WATERS...STAY AS LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION
DEVICE. SWIMMERS SHOULD GET OUT OF THE WATER AND INTO A STURDY
BUILDING. REMEMBER...IF YOU CAN HEAR THUNDER YOU ARE AT RISK OF
BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3350 7996 3344 7987 3342 7985 3340 7986
      3326 8028 3328 8029 3330 8026 3339 8025
      3340 8023 3344 8023 3346 8015 3348 8016
      3350 8013 3351 8005
TIME...MOT...LOC 1209Z 246DEG 32KT 3338 8022

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.